South Dakota, 2008

Hail in South Dakota, June 27, 2008

June 27, 2008 · NWS FSD · 3 events in 2 counties and zones

Thunderstorms produced marginally large hail in Miner and Yankton Counties of southeast South Dakota during the late afternoon and early evening of June 27th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms produced marginally large hail in Miner and Yankton Counties of southeast South Dakota during the late afternoon and early evening of June 27th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 27, 1:12 PM CST, 2 hours 48 minutes earlier.

Area forecast discussion, Jun 27, 1:12 PM CST, 2 hours 48 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
212 PM CDT FRI JUN 27 2008

.DISCUSSION...
LAST LN OF SHRA/ISOLD TSRA ASSCD WITH LEADING EDGE OF MID LVL COLDER
AIR APPROACHING BKX TO FSD TO YKN LN AT 20Z. THIS LINE WILL MOVE ESE
THRU SWRN MN AND NWRN IA WHERE ISOLD DECENT TSTMS ARE STILL PSBL
THRU 01Z OR SO...FLWD BY CLRG AND DRYING WITH WNWLY FLOW. WRAPAROUND
WITH SC DECK AND SLGT CHCS OF -SHRA/ISOLD TSRA THEN MOVE INTO NWRN
TO FAR NRN CWA LATE TNGT AS PER PREV FCST. SHOULD BE A PERIOD OF
DECOUPLING AND LIGHTER WINDS TNGT BEFORE WNWLY GRADIENT AND MIXING
REALLY KICK IN FM NW TO SE IN CWA LATER TNGT.

UNSEASONABLY COLD UPPER LEVEL LOW...WITH COLDEST 500MB TEMPS ON THE
ORDER OF -20C...SWINGS EAST THROUGH THE CWA SATURDAY MORNING...WITH
CYCLONIC CURVATURE ON THE BACKSIDE PROVIDING WEAK LIFT/INSTABILITY
ACROSS THE NORTHEAST HALF OF OUR FORECAST AREA THRU THE AFTERNOON.
CORE OF COLDEST UPPER LEVEL TEMPS SHIFTS EAST OF US INTO THE UPPER
MISSISSIPPI VALLEY BY LATE AFTERNOON...WITH 500MB TEMPS BACK UP TO
AROUND -12C BY 21Z-00Z. THIS SHOULD HELP KEEP ANY THUNDERSTORMS IN
CHECK AND THINK THREAT OF SEVERE IS LIMITED THIS FAR WEST. WILL BE
QUITE WINDY EVEN WITHOUT TSRA THOUGH...WITH 25-30MPH SUSTAINED AND
GUSTS APPROACHING 40MPH IN THE AFTERNOON. MAY HAVE TO WATCH FAVORED
ELEVATION AREAS FOR WIND ADVISORY...BUT LOOKS MARGINAL...SO WILL
HOLD OFF ISSUING AT THIS TIME. WITH COLD POCKET JUST EAST OF THE
AREA SATURDAY AFTERNOON...WILL BE LOOKING AT HIGHS 10-15 DEGREES
BELOW NORMAL ALONG AND EAST OF I-29.

WINDS WILL DECREASE TOWARD SUNSET SATURDAY...THOUGH COULD REMAIN
BREEZY ACROSS SOUTHWEST MN MUCH OF THE NIGHT. WINDS WILL PICK UP
AGAIN ON SUNDAY WITH DEEP NORTH-NORTHWEST FLOW FAVORING STRONG
MIXING. NOT AS STRONG AS SATURDAY...BUT STILL LOOKING AT 15-25 MPH
ACROSS THE EASTERN HALF OF THE AREA IN THE AFTERNOON. SLOW RECOVERY
IN TEMPS THROUGH MONDAY...THOUGH STILL ON THE COOL SIDE OF NORMAL...
EVEN WITH MORE WIDEPSREAD SUNSHINE AS THE UPPER LOW BEGINS TO PULL
EAST AND HIGH PRESSURE BUILDS INTO THE AREA.

COLD UPPER LOW IS A LITTLE SLOWER TO MOVE EAST EARLY NEXT WEEK...SO
DECENT MOISTURE ALSO SLOWER TO RETURN. STILL SHOULD SEE BEGINNING OF
WARMUP ON TUESDAY...THOUGH NOT QUITE AS AGGRESSIVE SO HAVE COOLED A
FEW DEGREES FROM PREVIOUS FORECAST. STILL SEEING A WEAK WAVE DROP
THROUGH THE NORTHWEST FLOW OVER EASTERN ND AND MN TUESDAY NIGHT...
THOUGH MOISTURE PROFILES NOT IMPRESSIVE AND HAVE PULLED POPS FROM
THAT PERIOD. BETTER CHANCE OF PRECIP WITH DEEPER MOISTURE RETURN AS
BOUNDARY PUSHES SOUTH THROUGH THE FORECAST AREA WEDNESDAY AND
WEDNESDAY NIGHT. MODELS DIFFER IN HANDLING THIS BOUNDARY...WITH
ECMWF CONSISTENT IN ITS MORE AGGRESSIVE PUSH OF THE BOUNDARY SOUTH
INTO THE CENTRAL PLAINS FOR LATE NEXT WEEK...WHILE THE 00Z-06Z GFS
RUNS HANG THE BOUNDARY UP NORTH OF OUR AREA. CANADIAN FAVORS ECMWF
SOLUTION...AS DOES MOST RECENT 12Z GFS...AND HAVE TRENDED IN THIS
DIRECTION IN KEEPING THURSDAY AND FRIDAY DRY AND SEASONABLE FOR NOW.
BEARS WATCHING OVER THE NEXT FEW DAYS THOUGH...WITH FRIDAY THE START
OF THE HOLIDAY WEEKEND.

&&

.AVIATION...
GENERALLY VFR EXPCD. ISOLD MVFR CIGS AND VSBYS PSBL IN ISOLD TSRA
MOVG EAST OF I29 THRU 01Z...THEN BORDERLINE MVFR CIGS MOVG SEWD INTO
AREA NORTH OF I90 FM 12Z TO 16Z.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

 JH/RSR
Hazardous weather outlook, Jun 27, 9:12 AM CST, 6 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1012 AM CDT FRI JUN 27 2008

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-281200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1012 AM CDT FRI JUN 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED SHOWERS AND THUNDERSTORMS WEST OF THE JAMES RIVER THIS
MORNING...WILL MOVE EAST OVER THE AREA THIS AFTERNOON. MOST
THUNDERSTORMS SHOULD STAY BELOW SEVERE LIMITS. HOWEVER...THERE IS
THE CHANCE OF ISOLATED HAIL REACHING PENNY SIZE AND LOCALIZED
WIND GUSTS UP TO 45 MPH...MAINLY ALONG AND EAST OF INTERSTATE 29
THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SHOWERS AND A FEW THUNDERSTORMS WILL PROBABLY DEVELOP ALONG AND
EAST OF THE JAMES RIVER VALLEY ON SATURDAY. A FEW STORMS IN THE
AFTERNOON COULD HAVE MARGINALLY SEVERE HAIL AND BRIEF WIND GUSTS
TO 40 TO 60 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 2 PM CDT...MAINLY ALONG
AND EAST OF INTERSTATE 29.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

RSR

In the hours before

Local storm report, Jun 27, 11:50 AM CST, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1250 PM CDT FRI JUN 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 PM     TSTM WND DMG     8 N WHITE LAKE          43.84N 98.69W
06/26/2008                   AURORA             SD   TRAINED SPOTTER

            TREE BRANCHES DOWN DUE TO STRONG THUNDERSTORM WINDS

1205 AM     TSTM WND DMG     11 ESE GANN VALLEY      44.00N 98.77W
06/27/2008                   JERAULD            SD   PUBLIC

            TREE BRANCHES DOWNED BY STRONG THUNDERSTORM WINDS

1220 AM     TSTM WND GST     8 NNE WHITE LAKE        43.84N 98.67W
06/27/2008  E60.00 MPH       AURORA             SD   TRAINED SPOTTER

1230 AM     TSTM WND GST     9 SSW WESSINGTON SPRING 43.95N 98.61W
06/27/2008  E60.00 MPH       JERAULD            SD   PUBLIC

            WINDS AT LEAST 60 MPH AND 3/4 INCH HAIL

1248 AM     TSTM WND DMG     PLANKINTON              43.72N 98.48W
06/27/2008                   AURORA             SD   EMERGENCY MNGR

            TREE BRANCHES 3 TO 4 INCHES IN DIAMETER DOWNED BY STRONG
            THUNDERSTORM WINDS

0156 AM     TSTM WND GST     4 SSW BRIDGEWATER       43.49N 97.52W
06/27/2008  E60.00 MPH       HUTCHINSON         SD   LAW ENFORCEMENT

            WINDS BLEW OUT A FEED BUNK NEXT TO A GRAIN BIN...SOME

            CEMENT SIDING FROM HOME...2 BIG DOORS OFF OF MACHINE SHED

0205 AM     TSTM WND GST     4 S DOLTON              43.44N 97.38W
06/27/2008  E60.00 MPH       TURNER             SD   LAW ENFORCEMENT

            WINDS OF 60 MPH DOWNED 6 INCH DIAMETER TREE BRANCHES

0220 AM     HAIL             1 SSE DOLTON            43.48N 97.38W
06/27/2008  E0.88 INCH       TURNER             SD   PUBLIC

            SOME DAMAGE TO CROPS

0242 AM     HAIL             2 WSW TEA               43.44N 96.87W
06/27/2008  E0.75 INCH       LINCOLN            SD   TRAINED SPOTTER

0300 AM     TSTM WND GST     1 S SIOUX FALLS         43.53N 96.73W
06/27/2008  E60.00 MPH       MINNEHAHA          SD   EMERGENCY MNGR

            TREES BLOWN DOWN IN CENTRAL SIOUX FALLS

0330 AM     TSTM WND DMG     E HILLS                 43.53N 96.35W
06/27/2008                   ROCK               MN   TRAINED SPOTTER

            4 TO 5 FOOT LONG BRANCHES DOWNED BY STRONG THUNDERSTORM
            WINDS

0330 AM     TSTM WND DMG     4 WNW ALVORD            43.37N 96.37W
06/27/2008                   LYON               IA   LAW ENFORCEMENT

            HALF OF A MACHINE SHED BLOWN DOWN

0342 AM     TSTM WND DMG     3 SW ROCK RAPIDS        43.39N 96.21W
06/27/2008                   LYON               IA   PUBLIC

            50 X 50 MACHINE SHED BACK WALL BLOWN OUT

&&

DMORIN

The radar

The Sioux Falls radar (KFSD), 102 km away, was scanning. The volume nearest the first event began at 21:58 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Miner

When
June 27, 4:00 PM CST
Where
Miner County, 0.5 mi E of Carthage
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
44.170, -97.710

Hail, Miner

When
June 27, 4:17 PM CST
Where
Miner County, 0.85 mi SW of Fedora
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.010, -97.790

Hail, Yankton

When
June 27, 6:05 PM CST
Where
Yankton County, 3.67 mi NW of Irene
Measured
0.75 in hail
Reported by
Public
Coordinates
43.110, -97.230

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2008Every state in 2008This day in weather historyWarnings in South Dakota, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 120055, 120059, 120061.